There are people getting high on the anti-diarrheal drug Imodium so much so that the Federal Drug Administration (FDA) has to step in and take measures to stop the grave consequences of such a practice.
The FDA started its crackdown by issuing a memo on Tuesday saying it is working with manufacturers to use blister packs and another single-dose packaging to limit the number of doses in a package.
The troubling thing with the diarrhea drug is that medical experts are saying that people are now going to the store, buying the drugs in mass quantities and using them to get high.
Dr. Comilla Sasson says that the FDA memo is more concerned with Loperamide, which happens to be the active ingredient in Imodium and also something that can help people experiencing opioid withdrawal symptoms.
Sasson shares that the problem of taking in too much Imodium is that people could get abnormal heart rhythms from the drugs, can experience passing out and worst of all, even die from such an overdose of Imodium.
Problem is abusing Imodium is something that is already happening across the country, that is why she stresses the need for urgent measures to stop the practice. Dr. Sasson said: “That’s why we have to respond to it and make sure that we make it as difficult as possible for people to abuse this over the counter medicine.
Sasson was, however, quick to add that essentially Imodium is a totally safe medicine if taken as directed and for what it is intended for.
Despite the warnings from medical experts and FDA, for now, there’s no effort to make show an ID first in order to buy the drug over the counter, or for a prescription to be required before people could purchase the diarrhea drug.
Sasson is also urging parents to become more aware of the drug and to be extra vigilant about their children. She says parents should immediately raise questions if they learn that their kids are buying Imodium for no reason. Sasson says the problem with people using Imodium to get high already constitutes an actual public health emergency.